A 43-year-old Hispanic man with uncontrolled diabetes mellitus and end-stage renal disease who was on dialysis presented to the emergency department after a fall. He denied loss of consciousness or prodrome. There was no history of hypoxia or substance abuse. Computed tomography (Figure 1) and magnetic resonance imaging (Figure 2) of the brain showed bilateral basal ganglia abnormalities. Magnetic resonance angiographic results were normal. A few days after his fall, he developed acute extrapyramidal symptoms. These hyperkinetic movements were not responsive to haloperidol. His symptoms persisted and he was referred to our movement disorders clinic. On examination he had severe generalized chorea. There was no family history of psychiatric or neurological disease, including Huntington disease. Laboratory findings revealed elevated levels of blood urea nitrogen, creatinine, and glucose. Other laboratory test results including ceruloplasmin level, copper level, heavymetal screen, antinuclear antibodies, hepatitis panel, peripheral blood smear, and human immunodeficiency virus were normal. The patient continued dialysis 3 times per week. Haloperidol therapy was discontinued and the patient began receiving pimozide, with significant improvement in his movements after 1 week.
A noncontrast computed tomographic scan demonstrates symmetric lentiform nuclei hypodensities with mass effect on the right caudate nucleus.
An axial fluid-attenuated inversion recovery magnetic resonance image shows increased signal intensity in the bilateral lentiform nuclei.
Thank you for submitting a comment on this article. It will be reviewed by JAMA Neurology editors. You will be notified when your comment has been published. Comments should not exceed 500 words of text and 10 references.
Do not submit personal medical questions or information that could identify a specific patient, questions about a particular case, or general inquiries to an author. Only content that has not been published, posted, or submitted elsewhere should be submitted. By submitting this Comment, you and any coauthors transfer copyright to the journal if your Comment is posted.
* = Required Field
Disclosure of Any Conflicts of Interest*
Indicate all relevant conflicts of interest of each author below, including all relevant financial interests, activities, and relationships within the past 3 years including, but not limited to, employment, affiliation, grants or funding, consultancies, honoraria or payment, speakers’ bureaus, stock ownership or options, expert testimony, royalties, donation of medical equipment, or patents planned, pending, or issued. If all authors have none, check "No potential conflicts or relevant financial interests" in the box below. Please also indicate any funding received in support of this work. The information will be posted with your response.
Some tools below are only available to our subscribers or users with an online account.
Download citation file:
Web of Science® Times Cited: 5
Customize your page view by dragging & repositioning the boxes below.
More Listings atJAMACareerCenter.com >
Care at the Close of Life EDUCATION GUIDES
Practical Considerations in Dialysis Withdrawal
All results at
Enter your username and email address. We'll send you a link to reset your password.
Enter your username and email address. We'll send instructions on how to reset your password to the email address we have on record.
Athens and Shibboleth are access management services that provide single sign-on to protected resources. They replace the multiple user names and passwords necessary to access subscription-based content with a single user name and password that can be entered once per session. It operates independently of a user's location or IP address. If your institution uses Athens or Shibboleth authentication, please contact your site administrator to receive your user name and password.